Texas, 2022High Wind in Texas, December 1 to 2, 2022
December 1 to 2, 2022 · NWS AMA · 8 events in 6 counties and zones
An upper level disturbance moved across the Rockies along with a well stacked, strong jet stream. Strong winds in the upper atmosphere mixed down to the surface.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across the Rockies along with a well stacked, strong jet stream. Strong winds in the upper atmosphere mixed down to the surface. This resulted in wind gusts of 65 to 72 mph in the far northwestern combined Oklahoma and Texas Panhandles. Other areas to the southeast observed gusts up to 60 mph. Several areas in the central and western Panhandles observed sustained winds over 35 mph for some period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 1, 5:00 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Dec 1, 5:00 AM CST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
500 AM CST Thu Dec 1 2022
...New AVIATION...
.SHORT TERM ...
(Today through Friday night)
Issued at 225 AM CST Thu Dec 1 2022
Breezy to windy conditions persist through the short term with a
cold front still on track for Friday evening.
A LLJ is across the forecast area and is keeping winds breezy
tonight. The jet will lean eastward during the day, but continue
to linger over the northern Panhandles, transferring the stronger
winds today. Lee side troughing will persist through the day and
allow for downsloping and WAA to heat up the Panhandles into the
50s. The LLJ will strengthen overnight, maintaining the breezy
winds. An upper level trough will quickly transition overnight
through Friday from the PacNW into the High Plains. The trough's
track will place the Panhandles on the southern edge of the mid
level jet. As the trough crosses the Rockies, the pressure
gradient will tighten and the 700mb jet will strengthen while the
850mb jet will get pushed eastward. Forecast soundings show that
mixing will likely be to about 800mb or maybe 750mb. If we were
able to mix higher to 700mb, we could see gusts of 60 mph or
higher mix down to the surface. With the 850mb jet being shoved
eastward, there will still be a streak of strong winds that can
mix to the surface, but these should be in the 40 to 50 mph range,
and will favor the western Panhandles. The tight pressure
gradient will allow for sustained winds to also be strong in the
west. The current forecasted winds suggest a Wind Advisory may be
needed. The question is how long the winds will remain around 35
mph as they shift from the northwest to southwest during the
afternoon. With the stronger winds in the west, the temps will be
slightly cooler than those in the eastern Panhandles. With the
trough aloft will come a cold front. Deterministic models have
maintained the trend of bringing the cold front to the northern
Panhandles around 6 PM or so. They all move it through fairly
quickly and have it exiting the southern TX Panhandle by midnight.
The front will be breezy winds to the eastern Panhandles before
winds ease across the area after midnight. With the new air mass
and light winds, temps will drop to the low 20s and low 30s.
Moisture from the Pacific is expected to be circulated to the area
overnight, bringing mid level clouds. This will help retain some
heat and thus why the southern TX Panhandle particularly will also
stay a bit warmer than the north.
Beat
&&
.LONG TERM ...
(Saturday through Wednesday)
Issued at 225 AM CST Thu Dec 1 2022
With the cold front through the Panhandles on Saturday we can
expect highs to be in the 40s to maybe a couple areas touching 50.
High pressure will remain over the Gulf of Mexico for the
extended, with a large scale trough keeping the northern CONUS
under much colder air. Overall, the ridge should hold more in
favor for the Panhandles as far as temperatures go, but we can
expect some backdoor cold fronts to clip the area as well.
There is some eastern Pacific moisture that could bring some rain
showers to the southern Panhandles Saturday into Sunday, but
there is a chance that this moisture stays south of the area and
we remain cool and dry. We expect warmer air to move in on Sunday,
bringing highs back into the upper 50s to lower 60s. Again,
showers can't be ruled out, but they could still hold south of our
area.
Temperatures are expected to be even warmer Monday as we
remain under that warm west to southwest flow. A lee surface low
is expected to develop, and we could see some breezy west to
southwest winds, before another cold front pushes in Monday night.
The front is expected to be fast moving and exit fairly quick,
with highs on Tuesday expected to be in the upper 40s for the
northeast, to the upper 50s for the southwest.
Southwest flow looks to return Wednesday as a possible weather
disturbance moves over the southern Nevada area. There is the
potential for moisture to be transported over the Panhandles with
this system. At this time any precipitation would be rain to a
rain/snow mix. That being said, this certainly could be a setup
that transitions to a more winter weather scenario, but we'll need
more colder air from the north to track south and interact with
the Pacific moisture.
Weber
&&
.AVIATION...
(12Z TAFS)
Issued at 456 AM CST Thu Dec 1 2022
All sites are VFR and should remain so through the period. There
are some clouds at 5k ft in the southeastern Panhandles, but these
look to stay in the southeast and exit by midday. Winds will
remain breezy through the period with gusts ramping up around 16Z
to 00Z and be around 30-35kts. Wind shear will be an issue during
the evening to mid-morning hours both this morning and tonight as
the LLJ is overhead.
Beat
&&
.FIRE WEATHER...
Issued at 225 AM CST Thu Dec 1 2022
Elevated to critical fire weather conditions are still expected
Friday across the north and western Panhandles. RH is forecast to
be in the 15-20 percent range and winds in the 30-35 mph range
with gusts upwards of 50 mph. Since ERCs are in the 40th to 60th
percentile, IA activity seems to be the most likely. The front
will turn winds northerly by the evening hours if a fire does get
started.
Beat
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 57 40 71 30 / 0 0 0 0
Beaver OK 60 41 74 24 / 0 0 0 0
Boise City OK 62 38 67 22 / 0 0 0 0
Borger TX 60 44 73 30 / 0 0 0 0
Boys Ranch TX 60 40 71 28 / 0 0 0 0
Canyon TX 57 39 72 30 / 0 0 0 0
Clarendon TX 53 38 74 32 / 0 0 0 0
Dalhart TX 59 38 69 25 / 0 0 0 0
Guymon OK 63 41 71 23 / 0 0 0 0
Hereford TX 57 40 72 31 / 0 0 0 0
Lipscomb TX 56 39 74 27 / 0 0 0 0
Pampa TX 55 41 72 30 / 0 0 0 0
Shamrock TX 51 37 75 32 / 0 0 0 0
Wellington TX 53 38 75 34 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...16
LONG TERM....89
AVIATION...16
Hazardous weather outlook, Dec 1, 2:30 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
230 AM CST Thu Dec 1 2022
OKZ001>003-TXZ001>020-317-012030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
230 AM CST Thu Dec 1 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated to critical fire weather conditions may be possible
across the western and central Panhandles Friday afternoon.
Strong southwest winds will be possible across the western and
central Panhandles on Friday which may require a wind highlight.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
High Wind, Dallam
- When
- December 1, 10:15 AM CST to 12:22 PM CST
- Where
- Dallam forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The mesonet station located near Texline measured multiple wind gusts of 58 mph or greater between 1015CST and 1222CST. The peak gust was 72 mph and was measured at 1222CST.
High Wind, Dallam
- When
- December 2, 10:02 AM CST to 4:32 PM CST
- Where
- Dallam forecast zone
- Measured
- 51 kt (59 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
A mesonet location near Texline measure sustained winds between 40 and 59 mph between 1002CST and 1632CST.
High Wind, Oldham
- When
- December 2, 10:58 AM CST to 3:36 PM CST
- Where
- Oldham forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Multiple mesonets located across the county measured sustained winds of 40 to 45 mph 1058CST and 1536CST.
High Wind, Sherman
- When
- December 2, 11:06 AM CST to 3:00 PM CST
- Where
- Sherman forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
A mesonet station located 4 miles WNW of Stratford, TX measured sustained winds of 40 to 45 mph between 1106CST and 1500CST.
High Wind, Oldham
- When
- December 2, 11:15 AM CST
- Where
- Oldham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
High Wind, Moore
- When
- December 2, 11:55 AM CST to 12:31 PM CST
- Where
- Moore forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
The mesonet station located 3 miles SE of Dumas measured a couple of wind gusts between 58 and 59 mph. The peak gust of 59 mph occurred at 1231CST. The AWOS located 3 W of Dumas measured a 59 gust at 1231CST as well.
High Wind, Hartley
- When
- December 2, 12:07 PM CST
- Where
- Hartley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
High Wind, Hutchinson
- When
- December 2, 12:43 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The mesonet station located near Borger measured a wind gust of 60 mph at 1243CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, December 1 to 31, 2022$45 million · 3 events
- Drought in Missouri, December 1 to 31, 2022$12 million · 7 events
- Drought in Oklahoma, December 1 to 31, 202247 events
- Dust Storm and High Wind in Colorado, December 1 to 2, 202291 kt wind · 35 events
- Drought in California, December 1 to 31, 202231 events
- Drought in Nebraska, December 1 to 31, 202227 events
- Drought in Florida, December 1 to 31, 202226 events
- Drought in Kansas, December 1 to 31, 202224 events
- Drought in Kentucky, December 1 to 19, 202222 events
- Drought in Oklahoma, December 1 to 31, 202222 events
- Drought in Nebraska, December 1 to 31, 202221 events
- Drought in Tennessee, December 1 to 13, 202220 events